NMT logo
Mathematics Department Home
Course Information
Help SessionsThe Undergraduate Program
The Graduate Program
Faculty
Schedules
News and Events
Faculty Research
Opportunities for Students
Careers in Mathematics
Industrial Mathematics Program
Operations Research and Statistics Program
Seminar
Reports
New Mexico Tech
Socorro, NM 87801
Phone: (575)835-5393
Fax: (575)835-5366

math@nmt.edu

Research Projects in the Mathematics Department


Mathematics department and faculty are involved in a number of interesting research projects. The following is just a sampling of recent projects. 
  • Rakhim Aitbayev with B. Bialecki, Preconditioned conjugate gradient method for nonselfadjoint or indefinite orthogonal spline collocation problems. Published in the SIAM Journal on Numerical Analysis, 41 (2003), pp. 589-604.
  • Rakhim Aitbayev with B. Bialecki, Orthogonal spline collocation for nonlinear Dirichlet problems. SIAM Journal on Numerical Analysis, 38 (2000), pp. 1582--1602.
  • Rakhim Aitbayev, X.-C. Cai, and M. Paraschivoiu, Parallel two-level methods for three-dimensional transonic compressible flow simulations on unstructured meshes, in Parallel Computational Fluid Dynamics: Towards Teraflops, Optimization and Novel Formulations, D. Keyes, A. Ecer, J. Periaux, N. Satofuka and P. Fox (Editors), Elsevier, 2000, pp. 89 -- 96.
  • Ivan Avramidi: List of Publications
  • Brian Borchers: List of publications
  • Anwar Hossain: List of Publications
  • William D. Stone, Age Structured Population Models, To Appear in MAA Environmental Mathematics, January 1998.
  • William D. Stone, X-H Du, T-M Yao, & J.M.H. Hendryckx. Stability Analysis of the Unsaturated Water Flow Equation. Water Resource Research; (in press).
  • William D. Stone, F.M. Phillips, J.T. Fabrycka-Martin. Chemical Geology; Elsevier Science Ireland Ltd., (in press).
  • G. Kerr, J. Tweed, and G. Melrose, "Stress Intensification Due To An Edge Crack In An Anisotropic Elastic Solid" International Journal of Fracture, 106: 47-56, 2000.
  • G. Kerr, G. Melrose, and J. Tweed, "The Disturbance of a Uniform Heat Flow by Two Line Cracks in an Infinite Anisotropic Thermoelastic Solid" Journal of Thermal Stresses, v. 22(#6) pp. 547-562 (1999)
  • G. Kerr, G. Melrose and J. Tweed, "Antiplane Shear of a Strip Containing a Periodic Array of Rigid Line Inclusions" Math. And Mechs. of Solids, Vol 3, #4, 505-512, (1998)
  • G. Kerr, G. Melrose and J. Tweed, "Antiplane Shear of a Strip Containing a Staggered Array of Rigid Line Inclusions" Mathl. Comput. Modelling. Vol. 25 , pp. 11-18, (1997)
  • G. Kerr, G. Melrose and J. Tweed, "Some Triple Sine Series" Appl. Math Lett. Vol. 7, No. 5, pp. 33-36 (1994)
  • G. Kerr, G. Melrose and J. Tweed, "The Disturbance of a Uniform Heat Flow by a Line Crack in an Infinite Anisotropic Thermoelastic Solid" Int. J. Eng. Sci. Vol. 30, No. 10, pp. 1301-1313, (1992)
  • G. Kerr, H. Kaneko, and Y. Xu, "Degenerate Kernel Methods for mult-variable Hammerstein Equations" Applied Numerical Mathematics 10, (1992)
  • Steve Schaffer, J.G. Osorio, H.Y. Chen and L.W. Teufel, "A Two-Domain, 3D, Fully Coupled Fluid-Flow/Geometrical Simulation Model for Reservoirs with Stress-Sensitive Mechanical and Fluid-Flow Properties", SPE paper 47397, Proc. SPE/ISRM Eurock98 Conference, Trondheim, Norway, July 8-10, 1998.
  • Steve Schaffer, "Semi-Coarsening Multigrid Methods for Elliptic Partial Differential Equations with Highly Discontinuous and anistropic Coefficients", SIAM J. Sci. Statist. Comput., Vol. 20, No. 1, pp. 228-242, 1998.
  • Steve Schaffer, Liming Li and Rune Holt, "A Preliminary Study of a Fully Fluid Coupled Particle Model", proceedings, Norwegian Petroleum Research Seminar, Bergen, Norway, Nov. 15-16, 2000
  • John Starrett, "Control of Chaos by Capture and Release", Physical Review E 67, 056221, 2003. PDF (221 kB)
  • John Starrett, "Control of Chaos by Occasional Bang-Bang", Physical Review E 67, 036203, 2003. PDF (370 kB)
  • John Starrett, "Time-Optimal Control of Chaos by Center Manifold Targeting", Physical Review E, Volume 6604, Issue 4, Page 6206, 2002. PDF (331 kB)
  • John Starrett, Randall Tagg, "Control of a Chaotic Parametrically Driven Pendulum", Physical Review Letters, 74(11), 1995. PDF (843 kB)
  • John Starrett, "Controlling Chaos in the Tent Map", Denver Metropolitan Journal of Mathematics and Computer Science, Summer 1994, #6.
If you would like to view a postscript (.ps) file, but don't yet have a viewer, click here.